Format

Send to

Choose Destination
Lancet. 1977 Sep 17;2(8038):581-4.

Heparin-induced decrease in circulating antithrombin-III.

Abstract

Plasma-antithrombin-III (AT-III) concentrations were measured throughout therapy in 24 patients receiving continuous intravenous heparin infusion and in 2 patients treated with repeated intravenous heparin injections. In all patients, including 1 with congenital AT-III deficiency, heparin therapy was associated with a considerable progressive reduction in AT-III-binding capacity and antigenic protein. The net individual decrease in plasma-AT-III was 0-31 +/- 0-05 units/ml (normal plasma-AT-III was 1-00 units/ml) or 9-5 +/- 2-0 mg/dl and the decrease was independent of initial concentration. Plasma-AT-III returned to normal two to three days after heparin was stopped. There was no decrease in plasma-AT-III after a single dose of intravenous heparin. When present in blood for long periods heparin significantly reduced AT-III, the proteinase inhibitor that is responsible for the anticoagulant effect of this drug. The finding is very relevant to the interpretation of clinical data in patients treated with heparin and suggests that AT-III depletion may underly the thromboembolic complications sometimes encountered during heparin therapy.

PMID:
71399
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center